Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 12, NWS San Diego, CA

May 27, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at May 27, 2022, 1:55 PM PDT for Orange County, San Diego County, California. It took effect at May 29, 2022, 2:00 PM PDT. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
May 27, 2022, 1:55 PM PDT (20:55 UTC)
In effect from
May 29, 2022, 2:00 PM PDT
Expired
May 31, 2022, 9:00 PM PDT
In force
55 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS46 KSGX 272055
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
155 PM PDT Fri May 27 2022

CAZ043-552-280500-
/O.NEW.KSGX.BH.S.0012.220529T2100Z-220531T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
155 PM PDT Fri May 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Elevated surf of 5 to 8 feet expected, along with a high
  risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Sunday afternoon through Tuesday morning.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

jmb
13 follow-up statements
775 
WHUS46 KSGX 280433
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
933 PM PDT Fri May 27 2022

CAZ043-552-281245-
/O.CON.KSGX.BH.S.0012.220529T2100Z-220531T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
933 PM PDT Fri May 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH TUESDAY MORNING...

* WHAT...Elevated surf of 5 to 8 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Sunday afternoon through Tuesday morning.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
880 
WHUS46 KSGX 281217
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
517 AM PDT Sat May 28 2022

CAZ043-552-282100-
/O.EXT.KSGX.BH.S.0012.220529T2100Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
517 AM PDT Sat May 28 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM SUNDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...Elevated surf of 5 to 8 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Sunday afternoon through Tuesday evening.

* IMPACTS...Surf and strong rip currents will create dangerous
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
150 
WHUS46 KSGX 282028
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
128 PM PDT Sat May 28 2022

CAZ043-552-290500-
/O.CON.KSGX.BH.S.0012.220529T2100Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
128 PM PDT Sat May 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Elevated surf of 5 to 8 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas. Highest surf in southern San Diego County.

* WHEN...From Sunday afternoon through Tuesday evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
432 
WHUS46 KSGX 290413
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
913 PM PDT Sat May 28 2022

CAZ043-552-291215-
/O.CON.KSGX.BH.S.0012.220529T2100Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
913 PM PDT Sat May 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Elevated surf of 5 to 8 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas. Highest surf in southern San Diego County.

* WHEN...From Sunday afternoon through Tuesday evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Moede
262 
WHUS46 KSGX 291152
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
452 AM PDT Sun May 29 2022

CAZ043-552-292100-
/O.CON.KSGX.BH.S.0012.220529T2100Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
452 AM PDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM PDT THIS
AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...Elevated surf of 5 to 7 (locally 8) feet and a high risk
  of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas. Highest surf in southern San Diego County.

* WHEN...This afternoon through Tuesday evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

APR
571 
WHUS46 KSGX 291946
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1246 PM PDT Sun May 29 2022

CAZ043-552-300500-
/O.CON.KSGX.BH.S.0012.220529T2100Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1246 PM PDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Elevated surf of 5 to 7 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas. Highest surf in southern San Diego County.

* WHEN...This afternoon through Tuesday evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
713 
WHUS46 KSGX 300408
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
908 PM PDT Sun May 29 2022

CAZ043-552-301300-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
908 PM PDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Elevated surf of 5 to 8 feet and a high risk of 
  dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas. Highest surf in southern San Diego County.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions during the holiday weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
538 
WHUS46 KSGX 300842
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
142 AM PDT Mon May 30 2022

CAZ043-552-302130-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
142 AM PDT Mon May 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Elevated surf of 3 to 6 feet and a high risk of dangerous
  rip currents.

* WHERE...Beaches of San Diego County and Orange County. 

* WHEN...Through 9 pm Tuesday.

* IMPACTS...Surf and strong rip currents will create dangerous
  swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
from shore...which occur most often at low spots or breaks in the 
sandbar and in the vicinity of structures such as groins...jetties
and piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...SWIM PARALLEL TO
SHORE and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
753 
WHUS46 KSGX 302012
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
112 PM PDT Mon May 30 2022

CAZ043-552-310415-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
112 PM PDT Mon May 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Elevated surf of 3 to 6 feet and a high risk of 
  dangerous rip currents.

* WHERE...Beaches of San Diego County and Orange County.

* WHEN...Through 9 pm Tuesday.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...SWIM PARALLEL TO
SHORE and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

Schenk
714 
WHUS46 KSGX 310320
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
820 PM PDT Mon May 30 2022

CAZ043-552-311300-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
820 PM PDT Mon May 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Elevated surf of 3 to 6 feet and a high risk of rip 
  currents.

* WHERE...Beaches of San Diego County and Orange County.

* WHEN...Through 9 pm Tuesday.

* IMPACTS...Surf and strong rip currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
226 
WHUS46 KSGX 310929
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
229 AM PDT Tue May 31 2022

CAZ043-552-312130-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
229 AM PDT Tue May 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Elevated surf of 3 to 6 feet and a high risk of rip 
  currents.

* WHERE...Beaches of San Diego County and Orange County.

* WHEN...Through 9 pm today.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...jetties
and piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...SWIM PARALLEL TO
SHORE and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
087 
WHUS46 KSGX 312009
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 PM PDT Tue May 31 2022

CAZ043-552-010400-
/O.CON.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
109 PM PDT Tue May 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Elevated surf of 3 to 6 feet and a high risk of rip 
  currents.

* WHERE...Beaches of San Diego County and Orange County.

* WHEN...Through 9 pm today.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol
flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...SWIM PARALLEL TO
SHORE and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

Schenk
781 
WHUS46 KSGX 010358
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
858 PM PDT Tue May 31 2022

CAZ043-552-010500-
/O.EXP.KSGX.BH.S.0012.000000T0000Z-220601T0400Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
858 PM PDT Tue May 31 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...

Surf continues to diminish this evening so the Beach Hazards
Statement will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 27, 1:45 PM PDT, 10 minutes earlier.

Area forecast discussion, May 27, 1:45 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
145 PM PDT Fri May 27 2022

.SYNOPSIS...
Stronger onshore flow and a deeper marine layer will keep the
weather cooler this weekend. Gusty west winds will develop
this afternoon over the mountains and deserts this afternoon, and
prevail through late Sunday night. The strongest winds will occur
over mountain ridges, below passes, and along the desert foothills.
After a cool holiday weekend, a weak ridge will bring warmer weather
into the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Marine clouds have retreated back off the coast through 1 PM PDT.
Some thin, patchy higher clouds were also visible in Satellite
imagery dropping SE from central CA. The marine clouds should
develop inland rapidly again this evening, and make it to the lower
coastal slopes overnight. The layer may be think enough for some
drizzle to develop as well. West winds have been picking up, along
with the onshore sfc pressure gradient from the coast to the
deserts. Peak gusts near 40 MPH were along the mountain ridges at
midday, but should increase into the deserts by evening.

A large trough will develop over the West this weekend as several
shortwaves drop SE from the North Pacific. These systems will
combine with the strong late May sun to drive stronger onshore flow
across SoCal. This will mostly be felt over the mts/deserts, and to
a lesser extent, over the coastal waters. Wind Advisories have been
posted over all of our higher mountains and most desert areas.
Please see LAXNPWSGX for detail. It will be a breezy to windy
weekend in most of our inland, onshore wind-prone areas.

On Memorial Day, the trough will begin to weaken, allowing heights/
thickness to rise over the Southwest. All areas will begin to warm,
with more pronounced heating inland midweek when daytime highs will
be several degrees above average (some 15F or more above highs on
Sunday).

Ensemble solutions are in solid agreement for warming into mid
week, followed by gradual cooling late next week as troughing
develops east off the Pacific. Of course, changes near the coast
will be muted by a shallow marine layer and continued onshore flow,
but, depending on the persistence of cloud cover, some warming
should be felt there as well, especially just inland from the
beaches.

&&

.AVIATION...
272030Z...Coasts/Valleys...OVC cigs will develop after 01Z this
evening with bases around 1500-2200 ft MSL...and should spread well
inland once again across the valleys and bump up against the coastal
slopes of the mountains. Vis 3-5 sm in BR expected for areas of
higher terrain further inland, with isolated vis restrictions below
1 mile possible. Clearing for inland areas 17-19Z Saturday morning,
with clearing back to the coast thereafter.

Mountains/Deserts... Mostly clear with unrestricted vis through
Saturday, xcpt vcnty of I-10 pass and Yucaipa area, and along the
San Bernardino coastal slopes Saturday morning. Gusty west/southwest
winds 30 to 40 kts will continue through Saturday at times, mainly
across the mountains and passes and into the deserts. Locally higher
gusts are expected in the San Gorgonio Pass. Gusty winds will
continue across these areas through Sunday night.

&&

.MARINE...
Gusty west to northwest winds over the outer waters each afternoon
Saturday through Monday, strongest on Sunday with gusts around 25
kts near near San Clemente Island in the outer coastal waters. A
small craft advisory has been issued for the outer waters for
Saturday evening through Sunday evening. Large, steep waves of 7 to
11 feet will create hazardous boating conditions for small vessels
Sunday and Monday. Calmer conditions expected by the middle of next
week.

&&

.BEACHES...
Average surf heights this weekend will range from 2-4 ft. Late
Sunday and into  Monday, a large west swell from 280 degrees with an
8 to 10 second period will generate above average surf of 5 to 8
feet. Large waves and strong rip currents will create hazardous
swimming conditions on Memorial Day. Swell and surf will gradually
lower during the day Tuesday. A beach hazards statement has been
issued.

&&

.FIRE WEATHER...
A deepening marine layer and onshore flow will keep RH elevated over
the coastal basin and into the mountains this weekend, with high
temperatures 6-12 degrees below average. Gradual warming will begin
on Monday and continue through Wednesday.

Winds will pick up this afternoon/evening over the mts/deserts, and
peak Saturday through Sunday evening, when west winds of 25 to 35
MPH, and peak gusts 50-60 MPH are expected. The wind will be
strongest during afternoons and evenings along the desert slopes and
below the major passes. Minimum RH will be 10 percent today, and
closer to 20 percent Sunday in these areas. The wind and low RH will
generate elevated fire weather conditions for several hours each
afternoon and evening, mainly over the deserts through Sunday. Winds
decrease Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 5 PM this afternoon to 3 AM PDT Monday for
     Riverside County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Wind Advisory from 11 AM Saturday to 11 PM PDT Sunday for Apple
     and Lucerne Valleys-San Bernardino County Mountains.

     Beach Hazards Statement from Sunday afternoon through Tuesday
     morning for Orange County Coastal Areas-San Diego County
     Coastal Areas.

PZ...Small Craft Advisory from 6 PM Saturday to midnight PDT Sunday
     night for Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.NONE.

&&

PUBLIC/FIRE WEATHER...10
AVIATION/MARINE/BEACHES...JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:25 PM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego62 hr
May 27, 1:49 PM PDTSmall Craft AdvisorySGX58 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.